Q. My cardiologist prescribed Atenolol (25mg) for six months as a precaution after a false positive on a nuclear stress test. (I must have moved while the scanning machine was taking the images.) Could taking Atenolol for six months cause erectile difficulty? I have been off the medicine for three months now, and I still have ED problems. If this medicine was the cause, should this problem correct itself? How long will that take?
A. Atenolol belongs to a class of medication called beta blockers, whose side effects include erectile dysfunction. However, at the low dose of 25mg, I would not expect significant side effects. Instead I would suspect another cause for your erectile dysfunction.
Most men with erectile dysfunction have an identifiable cause. This can be as simple as the side effect of medications, atherosclerosis (clogged arteries) or diabetic neuropathy. For more detail, see my earlier article on erectile dysfunction. In your case, I would suggest you talk to your urologist about how he can help treat it, because I don’t think the problem will correct itself.